Aeromedical Report: Questions about Medical Treatment and Flying

Air Line Pilot, June/July 2001, p. 5
By Dr. Tom Yasuhara, ALPA Associate Aeromedical Advisor

The FAA has previously approved me to fly while taking blood pressure medication. Recently, my physician decided to change my medication for better control of my blood pressure. Do I need to go through the original waiver request process over again?

Typically, resubmission of your case records and waiting for FAA approval of the new medication would not be required. If no new complications of hypertension have occurred (such as heart disease, eye problems, kidney damage, etc.), and as long as the new drug is one that the FAA has approved for pilots to use, then the process for changing over is relatively simple. You should temporarily ground yourself once you start taking the new drug to observe yourself for any adverse side effects and to allow time for your physician to document that your blood pressure is under control. Once this occurs, you may return to flying again while taking the new medication and report the change to the FAA at the time of your next regularly scheduled FAA medical exam. You should bring along a note, from your treating physician to your AME, that specifies the drug, its dose, the absence of any adverse side effects, and documentation that it is adequately controlling your blood pressure.

My AME has a new EKG machine that produces a computer reading with each test, and automatically sends the tracing to the FAA. Iíve never had any cardiac problems, and Iíd never been told my EKG was abnormal in the past. However, during my latest FAA physical, the computer read my EKG as "borderline." My AME reassured me that my EKG was still fine and issued me my new certificate anyway. Should I be worried that something may really be wrong and find a cardiologist to give me a treadmill test?

Not necessarily. New computer-read EKGs are intentionally set sensitive enough so that they do not "miss" any slight abnormalities, but in doing so they sometimes "over read" a normal tracing. Computer readings that are abnormal or borderline simply prompt a visual reading by a physician to confirm or refute any computer-generated interpretation. You should talk to your AME again about your concerns so that he can explain your EKG to you in more detail and compare your new one to your previous tracings. If you still have doubts, you certainly may seek a second opinion from a cardiologist. But rather than going in with your mind set on taking a particular test, such as a treadmill, we recommend that you let the cardiologist confirm the EKG reading first and then determine which, if any, additional tests are appropriate.

I have had recurring bouts of abdominal cramping and diarrhea that is sometimes blood-tinged. After a series of tests, my doctor suspects that I may have some form of inflammatory bowel disease. What effect would this diagnosis have on my flying status?

Generally, the diagnosis of an inflammatory bowel disease (such as Crohnís disease or ulcerative colitis) is considered disqualifying until the FAA has authorized a return to flying, which would depend on the degree of control with treatment and the absence of significant complications from either the medications or the underlying disease. Inflammatory bowel disease tends to be hereditary in nature and can begin to manifest itself with the symptoms you describe. The specific diagnosis is generally confirmed with studies such as barium x-ray or fiberoptic scope examinations of the colon, along with appropriate biopsies if needed. Medication treatments can be very effective in minimizing both the symptoms and the potential long-term complications of inflammatory bowel disease, and the FAA has in the past approved many products such as Asacol, Prednisone, and others for individual pilots. Our office can help you seek FAA approval for continued certification once your condition is satisfactorily treated.

Iím being treated with a medication called Prilosec for GERD, and my AME has cleared me to fly using this drug. My gastroenterologist now has me scheduled to undergo an endoscopy to make sure I donít have an ulcer. What would happen to my medical certification if an ulcer is diagnosed? Also, the doctor plans to use intravenous sedation with Demerol and Versed for the endoscopy. How long should I wait after the endoscopy before I go back to work?

As you already know, the FAA has approved Prilosec for use in treating the symptoms of gastroesophageal reflux disease, or GERD. The symptoms of GERD can mimic those caused by an active ulcer, so if your doctor clinically suspects that you may have an ulcer, investigating the possibility may be appropriate.

If an ulcer is diagnosed, you are no longer considered qualified for medical certification until after the ulcer is documented as healed and the FAA clears you to return to flying. You will need to submit records of all evaluations and treatments, particularly, a report of a normal endoscopy showing the ulcer has healed. Your treating physician should investigate any potential causes for recurrence of another ulcer and comment on your prognosis.

Our office can help you seek FAA clearance to resume flying and can work with your doctors to ensure that all reporting requirements are being met.

If no ulcer is diagnosed, then you should wait about 72 hours following the use of a narcotic IV sedative like Demerol. This is both to ensure that all after-effects of the medication have "washed out" of your body and to minimize any potential for a false-positive urine drug test. You are encouraged to contact our office if any other IV medications are used, to tailor the waiting time appropriately.

In addition, if your doctor needs to change your medication in the future, you should be aware that the FAA does approve other drugs for this condition. Proton pump inhibitors (e.g., Prilosec, Aciphex, Prevacid, Protonix), histamine receptor antagonists (e.g., Tagamet, Zantac, Pepcid), and liquid antacids (e.g., Gaviscon, Mylanta, Maalox) are among the medications that can be used while continuing to fly. Even though some of these are available over-the-counter without a prescription, having a physician monitor your condition is important.

My spouse and I are trying to conceive and we have recently undergone an infertility evaluation. Our physician wants to start me on a medication called Clomid. Will I have to stop flying while taking this?

Clomid (clomiphene) is commonly used to stimulate ovulation in women who are under the care of a fertility specialist, as an aid to conceiving. Interestingly, it is also used in selected infertile men who have low sperm counts.

The FAA has approved the use of Clomid while flying for either male or female pilots. We recommend a 1Ė2-day self-observed "ground test" for adverse side effects before attempting to fly after first starting the drug.

If no ill effects occur, you simply return to work while taking the medication and report its use at the time of your next FAA medical examination.

The services of the Associationís Aeromedical Office are available to ALPA members free of charge and with full confidentiality. Our Office hours are 8:30 a.m. to 4 p.m. Mountain Time, MondayĖFriday. Call us at the Office at 303-341-4435.

Copies of many standard FAA medical forms may be downloaded from the Aeromedical section of the Associationís website, cf.alpa.org. Other items of interest to pilots may be found at www.aviationmedicine.com.

Dr. Tom Yasuhara, MD, MPH, is an associate aeromedical advisor with ALPAís Aeromedical Office, which is located in Aurora, Colo.